Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 130, NWS JSJ

October 9, 2017

NWS JSJ issued this flash flood warning at Oct 9, 2017, 1:12 PM CDT. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2017, 1:12 PM CDT (18:12 UTC)
Expired
Oct 9, 2017, 4:15 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

What was reported inside it

TimeReportWhereRemark
Oct 9, 2:30 PM CDTFLASH FLOOD3 N Caguas, PRRIO CANAS FLOODED SEVERAL HIGHWAYS INCLUDING HIGHWAY 1. 3-4 VEHICLES WITH MINORS WERE INVOLVED.
Oct 9, 2:30 PM CDTFLASH FLOOD3 N Caguas, PRRIO CANAS FLOODED SEVERAL HIGHWAYS INCLUDING HIGHWAY 1. 3-4 VEHICLES WITH MINORS WERE INVOLVED. LOCATED IN SECTOR LA PONDEROSA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

122 
WGCA52 TJSJ 091812
FFWSJU
PRC025-063-077-129-092115-
/O.NEW.TJSJ.FF.W.0130.171009T1812Z-171009T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
212 PM AST MON OCT 9 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Gurabo Municipality in Puerto Rico...
  Caguas Municipality in Puerto Rico...
  Juncos Municipality in Puerto Rico...
  San Lorenzo Municipality in Puerto Rico...

* Until 515 PM AST

* At 211 PM AST, local law enforcement reported thunderstorms
  producing heavy rain across the warned area. Flash flooding is 
  affecting Caguas and is expected to affect Gurabo, Juncos and San 
  Lorenzo shortly.

* Some locations that will experience flooding include...
  Caguas, Gurabo, San Lorenzo, Juncos, Celada, Bairoa, El Mango,
  Jagual and Pueblito Del Rio.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1826 6591 1825 6585 1814 6593 1814 6592
      1810 6593 1809 6598 1808 6601 1810 6602
      1812 6606 1815 6607 1817 6610 1819 6610
      1821 6612 1823 6609 1830 6607 1830 6605
      1831 6604 1831 6597

$$

Hernandez
1 follow-up statement
381 
WGCA72 TJSJ 092112
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
512 PM AST MON OCT 9 2017

PRC025-063-077-129-092121-
/O.EXP.TJSJ.FF.W.0130.000000T0000Z-171009T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gurabo PR-Caguas PR-Juncos PR-San Lorenzo PR-
512 PM AST MON OCT 9 2017

...THE FLASH FLOOD WARNING FOR GURABO...CAGUAS...JUNCOS AND SAN
LORENZO MUNICIPALITIES WILL EXPIRE AT 515 PM AST...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. However, an urban and small stream flood advisory 
still in effect for these municipalities. Please continue to heed 
any remaining road closures.

LAT...LON 1826 6591 1825 6585 1814 6593 1814 6592
      1810 6593 1809 6598 1808 6601 1810 6602
      1812 6606 1815 6607 1817 6610 1819 6610
      1821 6612 1823 6609 1830 6607 1830 6605
      1831 6604 1831 6597

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 12:33 PM CDT, 39 minutes earlier.

Area forecast discussion, Oct 9, 12:33 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
133 PM AST Mon Oct 9 2017

.AVIATION...
Showers and thunderstorms have begun to develop across the main
island this afternoon, mainly affecting TJSJ so far. Showers and
storms should continue to spread this afternoon, likely
eventually reaching TJMZ and TJBQ over the next few hours. Showers
and a thunderstorm or two will also be in the vicinity of the
USVI, including TISX, throughout the afternoon. Gusty winds of
near 20 knots, lightning, and MVFR to IFR visibilities are
possible with any activity. VFR conditions are expected elsewhere.
Showers and storms should diminish later this evening. Another
round of scattered to numerous showers and thunderstorms is
expected tomorrow afternoon as well.

&&

PREV DISCUSSION... /issued 555 AM AST Mon Oct 9 2017/

SHORT TERM...Monday through Wednesday

Cloudy skies prevailed across Puerto Rico and the U.S. Virgin
Islands overnight. Some showers were noted mainly across the
northeast and east sections of Puerto Rico and the northern U.S.
Virgin Islands. Temperatures were in the upper 70s and the winds
were light and variable.

For today, A very moist and unstable atmosphere will result in
very active weather across the local islands. Heavy rainfall in
showers and thunderstorms can be expected this afternoon along and
north of the Cordillera Central of Puerto Rico. The shower and
thunderstorm activity will spread over the western interior and
northwest sections of Puerto Rico. Heavy showers with isolated to
scattered thunderstorms are expected over the San Juan Metro Area.
Rainfall accumulations between 2 to 4 inches can be expected in
some localized areas. Soils are already saturated, therefore, any
prolonged period of heavy rainfall may result in urban and stream
flooding today. Flash flooding cannot be ruled out. This same
weather pattern is expected to occur on Tuesday as a deep upper
level trough remains across the area. Many of the rivers and small
streams are running above normal levels, therefore, there is a
high risk of river and small stream flooding as well as mudslides
in areas of steep terrain today and Tuesday. For Wednesday, a
drier air mass is forecast to move across the region as the
aforementioned upper level trough move away from the area.

LONG TERM...Thursday through Tuesday

A mid to upper level ridge is expected to build from the east by
late in the work week. Therefore, a more seasonal weather pattern
is then expected. However, lingering moisture, will combine with
strong daytime heating and orographic lifting to produce some
showers and thunderstorms mainly each afternoon across the local
islands.

&&

MARINE...
Gentle to moderate E/SE breeze will prevail on the south side of
the subtropical ridge located across the northern Atlantic as a
tropical wave pushes into the area. Showers and thunderstorms
will occur each day as deep tropical moisture remains in place.
North to northeast swells will continue to enhance local seas on
the Atlantic side of the islands through Saturday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  79  87  78 /  70  30  60  40
STT  87  80  85  81 /  50  30  50  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch through Wednesday afternoon for Central
     Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
     North Central-Northeast-Northwest-Ponce and Vicinity-San
     Juan and Vicinity-Southeast-Southwest-Vieques-Western
     Interior.

VI...Flash Flood Watch through Wednesday afternoon for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...Flash Flood Watch through Wednesday afternoon for Coastal Waters
     OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Northern USVI and Culebra out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM-Coastal Waters of Southern
     USVI Vieques and Eastern Puerto Rico out 10 NM.

&&

SHORT TERM...99
LONG TERM....99
Hazardous weather outlook, Oct 9, 5:34 AM CDT, 7 hours 38 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
Emitido por Servicio Nacional de Meteorologia Miami FL
623 PM AST lunes 9 de octubre de 2017

AMZ710>745-PRZ001>013-101030-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
623 PM AST lunes 9 de octubre de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Tronadas...Existe el potencial de tronadas con lluvias fuertes y
vientos en rafaga breves esta tarde a traves de porciones del
interior, norte central, & noroeste.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
de riachuelos y deslizamientos.

.Oleaje...Se espera oleaje Picado/Peligroso de hasta 4 a 6 pies a
traves de las aguas lejanas a la costa.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la costa norte de Puerto Rico.

.Dias Dos a Siete...martes a domingo

Se esperan aguaceros y tronadas numerosos de martes a miercoles. Es
probable que estas tormentas produzcan lluvias fuertes que podrian
resuiltar en inundaciones y deslizamientos adicionales,
particularmente sobre porciones del interior y norte de la isla
grande.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
u otros peligros del tiempo al Servicio Nacional de Meteorologia en
San Juan.

AMZ715-725-VIZ001-002-101030-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
623 PM AST lunes 9 de octubre de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Oleaje...Se espera oleaje Picado/Peligroso de hasta 4 a 6 pies a
traves de las aguas lejanas a la costa.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para porciones del oeste de Santa Cruz hoy.

.Dias Dos a Siete...martes a domingo

Es probable que un riesgo elevado de corrientes marinas continue
hasta el domingo para Santa Cruz.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a corrientes marinas al
Servicio Nacional de Meteorologia en San Juan.

In the hours before

Local storm report, Oct 9, 12:30 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
130 PM AST MON OCT 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     DEBRIS FLOW      ADJUNTAS                18.17N 66.72W
10/09/2017                   ADJUNTAS           PR   EMERGENCY MNGR

            MUDSLIDE ALONG RURAL ROAD 5522 KM 0.8 IN BARRIO LIMANI
            SECTOR SILLA CALDERON IN THE INTERIOR SECTION OF
            ADJUNTAS.

&&

RMITCHEL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 11:25 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 9, 11:48 AM CDTFlash Flood WatchJSJ3 days
Oct 9, 11:55 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 9, 12:36 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 9, 1:06 PM CDTFlash Flood WarningJSJ3 hr
Oct 9, 1:31 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 9, 1:46 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 9, 1:55 PM CDTFlash Flood WarningJSJ3 hr
Oct 9, 2:09 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 9, 2:23 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 9, 3:30 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 9, 4:32 PM CDTAreal Flood AdvisoryJSJ5 hr
Oct 9, 4:54 PM CDTFlash Flood WarningJSJ3 hr
Oct 9, 5:03 PM CDTFlash Flood WarningJSJ3 hr
Oct 9, 5:17 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 9, 6:25 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.